Alert archive / Missouri / River Flood Warnings in 2020
River Flood Warning 42, NWS Springfield, MO
NWS Springfield, MO issued this river flood warning at Mar 16, 2020, 8:25 PM CDT for St. Clair County, Missouri. It took effect at Mar 19, 2020, 2:38 PM CDT. It was in force for 12 days.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2020, 8:25 PM CDT (01:25 UTC)
- In effect from
- Mar 19, 2020, 2:38 PM CDT
- Expired
- Mar 31, 2020, 7:01 PM CDT
- In force
- 12 days
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County St. Clair County, MO
The radar
The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Osage River near Taberville (TBVM7). The gauge peaked at 26.39 ft at Mar 25, 2020, 2:00 AM CDT.
- Action stage
- 21 ft
- Minor stage
- 23 ft
- Moderate stage
- 34 ft
- Major stage
- 46 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06918250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Mar 16, 7:10 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 16, 7:10 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Springfield MO 710 PM CDT Mon Mar 16 2020 .SHORT TERM...(This evening through Tuesday) Issued at 146 PM CDT Mon Mar 16 2020 The main forecasting concern overnight is fog development along the Ozark Plateau, where visibility may reduce below one mile... At 18z, GOES WV imagery revealed a deep upper-level closed low spinning over the west coast. In the mid-levels, deep southwest flow was spreading across the dessert southwest and into the southern Plains with embedded shortwave energy ejecting towards the Missouri Ozarks. Meanwhile, in the low-levels, a moisture- laden air mass remains in place as moisture from both the Pacific and the Gulf continue to advect into the region. BUFKIT modeled soundings for the rest of this afternoon indicate a shallow moisture depth with little or no cloud condensation nuclei. Therefore, the main precip mode going into early evening will be patchy drizzle with perhaps some scattered light rain mixing in at times. However, we cannot rule out a thunderstorm beyond 00z as RAP analysis shows the re-emergence of some cloud ice, as well as a few hundred J/kg of MUCAPE. Any convection would be elevated and very isolated, and would likely occur south of I-44. As a diffuse cold front passes through overnight and winds turn light and northerly in its wake, areas of fog and patchy drizzle will develop along the Ozark Plateau with the help of some orographic lift. HiRes models are showing visibility below 1 mile in some spots along the plateau by Tuesday morning. Temperatures overnight will be near 40 degrees. No sensible weather is anticipated during the day on Tuesday as surface high pressure quickly builds across the Ozarks. By the afternoon, surface winds will have veered to the south as the center of high pressure moves into the Great Lakes region and a pre-frontal trough lifts into the Plains. The net effect will be temperatures into the 60s as warm air advects into the Ozarks. By Tuesday night, rain begins to spread back into eastern Kansas as a negatively- tilted shortwave trough lifts in here on the nose of a 300-mb 100 kt speed max. There will be little or no instability Tuesday night into Wednesday, so no mention of thunder has been made during that timeframe. Temperatures Tuesday night will remain mild with overnight lows near 50. .LONG TERM...(Wednesday through Monday) Issued at 146 PM CDT Mon Mar 16 2020 The focus then turns to mid-week as the flooding and severe weather threats begin to ramp up. By Wednesday morning, a strong upper-level trough begins to pivot into the Four Corners region, taking on a negative tilt. Meanwhile across eastern Kansas and the Missouri Ozarks, all severe weather ingredients will come together as a surface warm front lifts into the region. Dewpoints will surge into the 60s across the warm sector as MLCAPE increases to 1000-1500 J/kg. A quick glance at the BUFKIT model soundings reveal steepening mid-level lapse rates and strong deep-layer directional shear on the order of 40-50 kts. Aided by backed surface winds along the warm front, thunderstorms will become likely by afternoon with all severe weather hazards possible. Temperatures on Wednesday will surge into the 70s. Another round of rain, perhaps heavy, will come Thursday. The severe weather threat will be held in check as excessive cloud cover limits the available instability. Still, synoptic lift will be robust as the nose of a 100-120 kt 300-mb jet max enters the Ozarks. This will help PWATs on the order of 1.5-1.8 inches be fully realized. Current NBM 50-75% guidance is showing between 2-4 inches of rainfall between Wednesday afternoon and Thursday night. This will certainly lead to flooding given the wet antecedent conditions. Friday will be sharply colder as a strong cold front passes through the region. Wind Advisory criteria may be met Friday morning before the strong frontal system lifts out of the area. A dry period commences this weekend as a modified Canadian high settles in. Temperatures during this time will be 10-15 degrees below normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 657 PM CDT Mon Mar 16 2020 Increasing fog tonight will lead to reduced visibilities and ceilings into Tuesday morning. May need to go with lower visibilities at KSGF, but will keep an eye on that. At least some improvement to ceilings is expected through the day Tuesday, with potential for larger improvements to high-end MVFR or VFR around the end of this TAF period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Albano LONG TERM...Albano AVIATION...Titus
Hazardous weather outlook, Mar 16, 7:56 PM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 756 PM CDT Mon Mar 16 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 756 PM CDT Mon Mar 16 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited flooding risk. Limited lightning risk. Elevated fog risk. DISCUSSION... Additional showers and thunderstorms this evening could result in minor flooding of low lying areas. Small hail is also possible with any stronger storms. Areas of fog will develop this evening and overnight reducing visibility to a mile or less at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected from Tuesday night through Thursday. There will be a limited risk for flooding during this stretch, along with the potential for strong to severe thunderstorms Wednesday and Thursday. Brisk and gusty winds are expected for Thursday and Friday as a strong storm system moves through the region. Gusts over 30 mph appear increasingly likely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
In the hours before
Local storm report, Mar 16, 2:29 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT MON MAR 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD 4 SSW MCDOWELL 36.77N 93.81W
03/16/2020 BARRY MO DEPT OF HIGHWAYS
LOW WATER CROSSING AT HIGHWAY U AND FLAT
CREEK FLOODED AND CLOSED.
&&
JSSSpecial weather statement, Mar 16, 8:22 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
822 PM CDT Mon Mar 16 2020
MOZ095-096-170145-
Douglas MO-Christian MO-
822 PM CDT Mon Mar 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGLAS AND EAST
CENTRAL CHRISTIAN COUNTIES UNTIL 845 PM CDT...
At 822 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Sparta, or 14 miles west of Ava, moving east at 40 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Ava around 840 PM CDT.
Other locations impacted by this storm include Keltner, Dogwood and
Elkhead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3701 9299 3707 9269 3707 9258 3706 9255
3693 9254 3693 9298
TIME...MOT...LOC 0122Z 264DEG 37KT 3697 9291
RothsteinThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:22 PM CDT | Special Weather Statement | SGF | Douglas | 23 min |
| Mar 16, 8:25 PM CDT | River Flood Warning | SGF | Bates, Vernon | 21 days |
| Mar 16, 8:45 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Douglas, Howell, Ozark, Stone and 2 more | 8 hr |
| Mar 16, 8:55 PM CDT | Special Weather Statement | SGF | Jasper | 35 min |
| Mar 17, 4:34 AM CDT | Areal Flood Advisory | SGF | Christian, Douglas, Howell, Oregon, Ozark, Shannon and 5 more | 6 hr |
| Mar 17, 10:27 AM CDT | Areal Flood Advisory | SGF | Barry, Christian, Douglas, Howell, Ozark, Stone and 4 more | 8 hr |
Nearby
River Flood Warnings in Missouri, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.